Article Text

PDF

Gout in liver transplant patients receiving tacrolimus
  1. J C Gerster1,
  2. M Dudler1,
  3. N Halkic2,
  4. M Gillet2
  1. 1Department of Rheumatology, University Hospital (CHUV), Lausanne, Switzerland
  2. 2Department of Surgery, University Hospital (CHUV), Lausanne, Switzerland
  1. Correspondence to:
    Professeur J C Gerster
    Service de Rhumatologie, CHUV, 1011 Lausanne, Switzerland; Jean-Charles.Gersterchuv.hospvd.ch

Statistics from Altmetric.com

Hyperuricaemia and gout have been reported in organ transplant patients treated with cyclosporin, an immunosuppressant inhibiting calcineurin.1,2 Tacrolimus, another calcineurin inhibitor, is nowadays widely used in place of cyclosporin. Hyperuricaemia has been seen in patients receiving tacrolimus3 but, to our knowledge, only rare cases of gout have been mentioned so far.4

Since 1998, 31 patients (22 men, 9 women; current mean age 53 years (range 24–67)) have regularly received tacrolimus for immunosuppression after liver transplantation in the surgical department of Lausanne University Hospital. The mean duration of follow up with tacrolimus treatment was 27.8 months (range 7–57).

In two cases the first manifestations of gout appeared after liver transplantation when these two patients were receiving tacrolimus for immunosuppression.

CASE REPORTS

Patient 1

A 31 year old man received a liver transplant in November 1998. He was treated with tacrolimus at a daily dose of 6 mg, as well as prednisone. He also was receiving treatment with furosemide. In July 1999 he presented episodes of acute arthritis of the right wrist and both elbows. The serum uric acid level was 421 μmol/l and creatinine 105 μmol/l. Gout was not diagnosed until March 2000, when he started to have severe compression of the right median nerve, owing to a voluminous mass located in the anterolateral part of the wrist (fig 1A), which was suspected to be tumoral. Histological examination of the resected material revealed typical gouty tophi (fig 1B). After surgery, he was treated with allopurinol and colchicine. To treat hypertension, he received furosemide and losartan; this latter drug was chosen because it has been shown to have uricosuric properties5 and has proved to be beneficial in hypertensive gouty subjects.6

Figure 1

 (A) Magnetic resonance T1 coronal view showing a poly-lobed mass of low signal intensity in the radial aspect of the wrist. (B) Histological picture of the mass: large amorphous areas of monosodium urate crystal deposits surrounded by macrophages and giant cells (haematoxylin and eosin ×20).

Patient 2

A 25 year old woman who received a transplant in 1996 for type 1 A glycogen storage disease has been treated with tacrolimus since then. Attacks of podagra and arthritis of the left wrist occurred 5 years later when she was receiving tacrolimus 4 mg/day. No tophi could be seen. The serum level of uric acid was 452 μmol/l and of creatinine 190 μmol/l. From the time of diagnosis she has been receiving allopurinol 100 mg/day, and the attacks of gout have resolved.

DISCUSSION

In a large series of patients who had received a liver allograft, hyperuricaemia was detected in about half, in both cyclosporin and tacrolimus treated patients.4 It was assumed that both drugs can impair renal uric acid excretion.3,4

In our series of liver transplant recipients receiving tacrolimus, gout was directly related to tacrolimus treatment in two. In case No 1, large tophaceous deposits developed very quickly within an interval of 8 months. The same observation has been frequently made with cyclosporin.1,2 Although that patient was also taking diuretics, the causal relationship between tophaceous gout and tacrolimus treatment seems very probable. In case No 2, it is unlikely that her glycogen storage disease could have been a favouring factor for gout because liver transplantation cures the metabolic abnormalities associated with such disease.7

Although no case of gout has been found in the series of patients receiving liver transplants reported by Taillandier et al,8 gout was diagnosed in 6% of the series of Neal et al.4 Although until now cyclosporin has been considered to be the main cause of gout in transplant recipients, our study supports the idea that tacrolimus can similarly induce gout. It appears important to recognise that tacrolimus is a drug favouring hyperuricaemia and gout in some transplant patients, even if probably less likely than cyclosporin. Being aware of this possibility is important so that gout can be treated as early as possible to avoid occurrence of dramatic tophaceous gout, as illustrated in one of our cases.

Acknowledgments

We thank Dr L Guillou of the Institut Universitaire de Pathologie, CHUV, Lausanne, for the histological examinations.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.